After a nipple sparing mastectomy, does a dusky, painful nipple mean potential for necrosis
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 3
Vasospasm in nipple
What you are experiencing is vasospasm in your nipple. It is related to the Raynaud's and is going to be made worse with exposure to cold and friction. Try to keep the tissue warm, as much as possible and you should avoid these symptoms. The blood pressure medicine Nifidepine has been reported as helpful in breastfeeding mothers with vasospasm and may be worth investigating if you find that it isn't reasonable to keep the area warm and dry while training/competing for a race. Ask a breast surgeon specialist or your primary care doctor about this!
Necrosis indicates inadequate blood supply and death of the tissue. This occurs in the early postoperative period so is unlikely to be the case in your situation. It sounds like you may have some vascular (blood vessel) or lymphatic issue that causes the nipple changes you describe but that should not cause any danger to you or your nipple. There may not be any easy fixes to normalize your nipple, but you are cancer free and no intervention is necessary. If the color bothers you, seek consultation regarding tattooing. This may improve the cosmesis of your nipple. The pain is another problem and I think you have hit on the answer -it likely is similar to your Reynauds's syndrome. Keeping the nipple warm improves the blood supply and minimizes pain.Good luck and take care.
Dusky nipple after mastectomy
Since your mastectomy was a few years ago, your nipple is likely not at risk of necrosis now. You may be experiencing decreased blood flow to the nipple after extreme exercise. This could also be related to Reynauds, as you may have some changes in your circulation. If this continues to bother you, I would return to your surgeon for a physical examination.
Manish C. Champaneria, MD